Forum

Possible Mistake On MRI Scan - Confused Big time!

Hi folks,

I posted last July to say that the area of high signal on my June '13 MRI had resolved. The previous signs of cord atrophy had also resolved and the cord now appeared as normal size. I was so pleased when the consultant told me this and we had champagne to celebrate. This scan had been compared with the MRi done in March '12. A scan done privately in 2011 showed the same atrophy and high signal.

I have been seeing two consultants the first (private) thinks delayed radiation myelopathy (from trearment in 1990) the second (NHS) suspected MS. Anyway following the scan in June '13 the NHS consultant said I must have had an isolated attack which has resolved. But lately I have been feeling worse and went back to private neuro and we repeated the scan last week. The results came back and the lesion and cord atrophy are back !

Now the thing is that I had infusions of a drug called avastin in Dec/Jan '13 which are supposed to benefit radiation myelopathy. I had to pay myself (£6000). The drug stays in your system 6 months - I know this as the side effect of night sweats disappeared after 6 months. Could this have worked and the problem reappeared when drug wore off OR were they reporting on the wrong scan.

I am lost big time. The cancer specialist who gave me the radiation say that delayed radiation myelopathy is impossible for mantle radiation, yet a neurologist thinks that is were my problem is. I am lost depressed, ill, immobile and confused.

Moyna xxx

So sorry Moyna that you are obviously feeling quite desperate. Anyone would when the ‘experts’ cannot even agree.

Would getting another opinion help. lts finding someone you have trust in.

Hopefully, you will get a reply from somebody who has been through similar experiences.

l am going to start on my B12 patches to-day. See what difference they make - as 95% is supposed to get into thee blood-stream.

We just have to do what we can for ourselves.

Keep your chin up - your not on your own.

Fxxx

Hi Moyna,

I didn’t want your post to go unanswered, but I suspect the majority here, for whom radiation myelopathy has never been a suspect, will not be able to shed much light.

Avastin is not a regular treatment for MS, so I really don’t know what outcome could be expected when it’s used to treat suspected radiation myelopathy - whether its effects should be temporary or permanent. What outcome were you led to expect, when you had the treatment? If you were paying £6K for it yourself, you certainly had a right to know if effectiveness might only be short-term, and symptoms might come back.

Perhaps this is something to put to the specialist who prescribed Avastin? Is it plausible that it would work, but only temporarily, or is it something that should either fix it or not?

I really can’t comment, either, on who is right between your cancer specialist and your neuro, about whether radiation myelopathy is even possible in this case. I would think the specialist who referred you for radiation is more likely to have accurate knowledge about possible side-effects, as it’s his primary field, which it wouldn’t be for a neurologist. But I realise a doctor who has prescribed treatment that caused harm doesn’t have much incentive to admit it, so I’m not sure how impartial his verdict that this is ‘impossible’ could ever be. On the face of things, it seems as if too many opinions may be part of the problem already, but I’m wondering if it’s worth seeking a second opinion about the radiation, from someone who was NOT responsible for giving it? At least, then, you would know it was impartial, and there wouldn’t be any motive for downplaying the possibility of harm.

Sorry, don’t know what else to suggest.

Tina

x

Moyna

I’m so sorry to hear that and have to be honest that I don’t know much about the ins and outs of the medical stuff…

I just hope you can find someone who’ll give you some idea what’s going on, just wanted to show you some support

Hugs

Sonia xx

Brilliant and intelligent answer from Tina- she has put everything into perspective. Covering every avenue.

lts finding someone now who is ‘impartial’ - who will give you some much needed answers.

Hi my neurologist has no idea of the Avastin. I found details on the internet on it and asked for it. Essentially it is on oncology drug used for bowel cancer. We, the consultant and I have no idea how or why it works everything is all a trial. We now think it may have to be repeated every 6 months. I may have to pay for next dose and then apply to have it under the NHS in the future.

Basically while the drug was in my system the spinal cord returned to normal. When the effects wore off it was back to square one again.

Moyna xxx